The National Comprehensive Cancer Network (NCCN), is a not-for-profit alliance of 21 of the world’s leading cancer centers. The NCCN is dedicated to improving the quality and effectiveness of care provided to patients with cancer. The following NCCN information regards skin rashes due to epidermal growth factor receptor inhibitor cancer treatment.
Certain drugs used in cancer treatment can cause skin rash, dry skin, or hair or nail problems. Drugs called EGFR inhibitors (epidermal growth factor receptor) are often prescribed for patients with colon, head and neck, pancreatic, non–small cell lung, and breast cancers. These drugs include cetuximab (Erbitux), panitumumab (Vectibix), erlotinib (Tarceva), gefitinib (Iressa), and lapatinib (Tykerb/Tyverb). This class of cancer drugs is associated with a number of side effects, but skin rash is the most common. Approximately 90% of patients undergoing treatment with EGFR inhibitors experience this side effect. The rash can cause significant discomfort and can also affect a patient’s appearance, which may contribute to a negative body image and depression. Patients affected by these negative effects, however, can take actions to reduce the severity of this unpleasant experience.
The rashes associated with these drugs can be severe and may affect the face, scalp, neck, upper chest, and back. This rash often resembles acne, although it has distinct qualities that make it more troublesome than classic acne. Patients often complain of tenderness, irritation, burning, and stinging.
Although this rash is an unwanted and uncomfortable side effect of treatment, patients should realize that the rash and its severity mean that the treatment is working. It is also important to realize that the rash is not an allergic reaction and it generally resolves after treatment is stopped. However, because the more severe the rash, the better the treatment is working, doctors will treat the rash rather than lower the dose or stop treatment.
Protecting the Skin
Because the rash can sometimes be triggered by ultraviolet light, patients receiving any of the drugs listed above should consider using sunscreen to protect their skin from the sunlight. Sunscreens without alcohol are less irritating. Although both fair- and dark-skinned patients can experience the rash, it is more likely to be severe in people with light skin.
Although most of these skin rashes do not cause scarring, patients may see darkening of the skin after the redness and inflammation have resolved. This darkening usually fades within 3 weeks after treatment is stopped. Patients who develop significant skin rashes during treatment may be more sensitive to sunlight even after treatment, so it is important to continue protective measures.
As with all side-effects from cancer treatment, patients should inform their cancer care team if they develop a rash during cancer treatment. Early intervention is important for proper management, so patients should tell their health care providers about any skin changes as soon as possible. Patients should not try to diagnose or treat themselves to avoid worsening the condition.
For example, although the rash resembles acne, common anti acne medications, such as topical retinoids and benzoyl peroxide, should not be used for treatment because they are drying and can increase the burning and irritation. Further, they have not been shown to improve the symptoms. For mild rashes, topical creams such as hydrocortisone can be used to relieve symptoms. For rash that is moderate to severe, the doctor may consider oral antibiotics such as doxycycline. Although the rash is not an infection, the affected area can get infected from scratching. Therefore, it is important for patients to take antibiotics if they are prescribed. Oral or topical antihistamines may also be recommended to relieve itching.
In addition to taking any prescribed mediation, there are some things patients can do to help reduce their discomfort with the rash:
● Apply alcohol-free, fragrance-free, hypoallergenic moisturizer daily and on feet and hands at bedtime
● Drink plenty of fluids (at least 2 liters a day) to stay hydrated, and avoid caffeine
● Apply PABA free sunscreen of at least SPF 30 and wear protective clothing when in sunlight
● Avoid hot showers, walking barefoot, and wearing tight fitting footwear
● Wear only hypoallergenic makeup
● Use mild detergents and skin cleansers
● Avoid over-the-counter anti acne medications
Patients should also contact their health care provider if the symptoms get worse or the rash spreads.
Sourced From: NCCN.com – National Comprehensive Cancer Network.